|NucleomaxX and Lipoatrophy
Jan 24, 2008
I'm currently on Combivir and Reyataz. Great results with undetectable VL and 1100 cd4. BUT.... lipoatrophy (not lipodystrophy) is kicking in. Loss of fat in face and limbs. I know one option is to switch NRTI's from the AZT in Combivir to maybe Truvada or Epzicom (I think it's on the "ok" list, too, even though it contains lamivudine like Combivir). However, in additional research, I also came across NucleomaxX as a supplement that might help reverse lipoatrophy. Really interesting was an interview with Dr. Ulrich A. Walker about the positive effects of NucleomaxX and about NRTI "Nukes" damage to mitochondrial DNA (appearing on "Neson Vergel's HIV Blog"). It was pretty alarming to me because I had never really understood the pharmacology of how Nukes worked in stopping HIV replication. I was alarmed to discover how Nukes undermined the critical "energy power plant" of our body--mitochondrial DNA. I know that this is a gross oversimplification--I clearly don't understand the specifics--but this does not sound good, either for lipoatrophy or long-term health. What happens to our major body organs and functions (i.e. liver, fat, peripheral nerves, lactate, anemia and leucopenia) when the Nukes inflict mitochondrial toxicity over long periods of time? That's my first question. My second has to do with Dr. Walker's study on NucleomaxX, a supplement that potentially helps reverse lipoatrophy by reversing the negative impacts of Nukes on mitochondrial DNA. The way I understand it is that NucleomaxX increases levels of uridine, a body chemical that replenishes the natural nucleosides that NRTI's inhibit, which in turn "jumpstarts" healthy mitochondrial DNA activity. Again, I know this is a gross simplification, but are you familiar with NucleomaxX? Is it safe? Are there any known side effects? And if it's effective in restoring mitochondrial "health" (I know this is currently probably an unproven proposition), why wouldn't everyone who takes most Nukes like Combivir, Zerit, even Truvada (my understanding is that NucleomaxX does not protect against damage caused by the Nuke didanosine/Videx) take NucleomaxX in conjunction with these therapies, as a matter of prophylactic precaution, since we know that Nukes are always toxic to critical mitochondrial DNA activity?
| Response from Dr. Frascino
The concept that uridine or uridine-containing products, like Nucleomax, might help mitochondria recover from nucleoside damage and consequently might help with lipoatrophy has been around for a while. Uridine studies to date, including Walker's presentation using Nucleomax, have been small and only presented in abstract form. It's important to note that the improvement seen to date has been in folks who are still taking thymidine analogues (D4T and AZT). It remains unclear whether uridine will help those with lipoatrophy who have already switched off these drugs. I should also point out that some studies have shown "statistically significant" improvement, but this may not be the same thing as clinical improvement. In other words, the DEXA scan results may improve, but the clinical changes may not be noticeable visually. In addition, I've been told that Nucleomax is far from a tasty treat and that it's quite expensive. There is an ongoing ACTG trial, so we should wait for the results of that before giving it a thumbs up or down. In the meantime, I'd suggest you switch off your thymidine analogues (D4T/AZT).
Get Email Notifications When This Forum Updates or Subscribe With RSS
- White Bumps On Penis After Vaginal Sex Worried I Have HIV
- If Bodily Fluid Hits Just Your Skin Are You At Risk Of Std's?
- Rectal Exam During A Pap Smear
- What Vaginal Infections Does Metronidazole Treat?
- Anyone Ever Tested Negative At 3 Months Retest Positive Later
- Can An Hiv-positive Person Attend Nursing School?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.